Alert archive / Colorado / Special Weather Statements in 2023
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Jun 26, 2023, 4:21 PM MDT for Baca County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2023, 4:21 PM MDT (22:21 UTC)
- Expired
- Jun 26, 2023, 4:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Pueblo, CO
- Hail
- 0.50 in
- Wind
- 40
County Baca County, CO
The radar
The Pueblo radar (KPUX), 177 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.4 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 913 J/kg
- Mixed-layer CIN
- -358 J/kg
- Mixed-layer LCL
- 1280 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 337 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
The text
As transmitted.
946
WWUS85 KPUB 262221
SPSPUB
Special Weather Statement
National Weather Service Pueblo CO
421 PM MDT Mon Jun 26 2023
COZ094-099-262245-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
421 PM MDT Mon Jun 26 2023
...A strong thunderstorm will impact portions of west central Baca
and east central Las Animas Counties through 445 PM MDT...
At 421 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Pritchett, or 23 miles southwest of Springfield,
moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Pritchett around 440 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3713 10302 3729 10311 3749 10266 3724 10253
TIME...MOT...LOC 2221Z 247DEG 28KT 3724 10298
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
$$
MGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jun 26, 3:24 PM MDT, 57 minutes earlier.
Area forecast discussion, Jun 26, 3:24 PM MDT, 57 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 324 PM MDT Mon Jun 26 2023 .SHORT TERM...(This evening through Tuesday) Issued at 323 PM MDT Mon Jun 26 2023 Key Messages: 1) Strong to severe storms possible across the far southeast Plains this afternoon/early evening. 2) Breezy and warm Tuesday with chances of severe storms across the southeast Plains. Current water vapor imagery and upper air analysis is indicating moderate west to southwest flow aloft across the region, with a broad upper high across the Southern Rockies and Southern High Plains, as a broad upper trough is translating across the Pacific Northwest and Intermountain West at this time. Lee troughing across the plains has southerly low level flow across the far southeast plains with dew pts in mid 50s to lower 60s at this time. SPC meso- analysis is indicating MLCAPE of 1000-2000 j/kg across the plains, along with CIN still in place. However, latest KPUX data is indicating a few echoes developing on the edge of the CIN across eastern Las Animas county and southeastern Bent county at this time. Meso-analysis is also indicating 40 to 50 kts of shear across southeast Colorado at this time. Through the evening...with latest cams continuing to indicate the potential for discrete storms through the early evening, have kept pops across the far southeast plains. If storms can develop, they will likely produce strong outflow winds, with DCAPE quite high across the plains this afternoon, along with the potential for large hail. For tonight and tomorrow...latest models do indicate increasing mid level moisture within increasing southwest flow aloft across the region, as the Pacific Northwest system continues to translate east. Models are also indicating a minor embedded disturbance translating across southern Colorado tomorrow afternoon. With the increasing southwest flow aloft, will continue to see breezy to windy conditions across the higher terrain, with gusty southwest winds of 20 to 40 mph mixing down across the high mountain valleys and across the I-25 Corridor late tomorrow morning and afternoon. Further east, low level moisture continues to pool east of the surface trough across the plains, with CAPE of 1500-2500 j/kg and ample shear progged across the far southeast plains once again tomorrow. This, along with the increased uvv associated with the passing disturbance leads to better chances of showers and storms over southern Colorado tomorrow afternoon, with the potential for severe storms producing large hail and damaging winds across the plains once again. As for temperatures, expected passing clouds and continued breezy conditions over and near the higher terrain will keep overnight lows on the mild side, with the warm air aloft and breezy downslope winds pushing highs above seasonal levels in the upper 80s to around the century mark across the plains. .LONG TERM...(Tuesday night through Monday) Issued at 323 PM MDT Mon Jun 26 2023 Key Messages: 1) Above normal, hot, temperatures continue across the plains on Wednesday. 2) After mainly dry weather on Wednesday and Thursday, shower and thunderstorm chances increase Friday onward. Relatively quiet to start the period Tuesday evening, though there is some potential for at least an isolated storm or two across the far eastern plains early in the evening. Most guidance fairly consistent with shifting this development quickly to the east, and so have only kept slight chance pops for a few hours. With the upper ridge in place across the central CONUS and a trough digging in the west, southwesterly flow aloft will help set the stage for another hot day on Wednesday. In this setup, guidance indicating 700mb temps will approach 20C across much of southern Colorado. Did bump up high temps a degree or two on Wednesday with many locations across the plains approaching 100 degrees. Have a few 100 degrees currently forecast but given this expected setup, do think I still might be a couple of degrees cool with some guidance showing spots along the Highway 50 corridor well into the low 100s. With this potential heat, will be keeping a close eye on this period. Conditions do look to dry out during this time frame, with any precip chances remaining really low at this time. Can't completely rule out a stray shower or storm over the mountains and across the eastern plains Wednesday afternoon, but did leave out any mention in the forecast at this time. The upper trough will continue to approach by Thursday, as the air mass is forecast to slightly cool. High temperatures aren't expected to be as hot, though highest temps in the low 90s are forecast across the plains. Precip chances are still anticipated to be low Thursday as deeper drier air will remain in place, but an approaching trough/boundary could help support at least isolated development over the plains. Cooling continues into Friday along with increasing chances for showers and thunderstorms, as the upper trough will move across the region. Increases in available moisture, CAPE, flow and support will return the potential for strong to severe storms over the plains on Friday. Confidence on details are low at this time, but another period to keep an eye on. For the remainder of the weekend into early next week, temperatures look to remain just below normal while daily shower and thunderstorm chances return. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 323 PM MDT Mon Jun 26 2023 VFR conditions are expected at COS, PUB and ALS over the next 24 hours. Breezy south to southwest 15-30kts can be expected at the terminals through the early evening, with gusty southwest expected again aft 16z Tuesday. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MW LONG TERM...RODRIGUEZ AVIATION...MW
Hazardous weather outlook, Jun 26, 11:43 AM MDT, 4 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1143 AM MDT Mon Jun 26 2023 COZ058>089-093>099-271745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1143 AM MDT Mon Jun 26 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms will be possible across the far southeast plains this afternoon and evening, mainly east of a line from Kim to Eads. If storms can develop, they could become severe with wind gusts over 60 mph and quarter size hail. Frequent lightning and brief heavy rainfall will also be possible with these storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated to scattered thunderstorms will develop over portions of southeast Colorado on Tuesday and Wednesday afternoon, more likely over the southern mountains and plains. A strong to severe storm or two will be possible over the eastern plains on Tuesday. If storms do become severe, the greatest threat will be strong outflow winds of 60 mph and hail of 1 to 2 inches in diameter, along with frequent lightning and brief heavy rainfall. Thunderstorm chances will increase during the afternoon and evening hours from Thursday through early next week, mainly over the southeast mountains and plains. Friday will likely have the most thunderstorm activity, with severe storms possible over the plains. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over the far southeast plains. 23/23
In the hours before
Special weather statement, Jun 26, 3:51 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Pueblo CO
351 PM MDT Mon Jun 26 2023
COZ094-099-262215-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
351 PM MDT Mon Jun 26 2023
...A strong thunderstorm will impact portions of southwestern Baca
and east central Las Animas Counties through 415 PM MDT...
At 351 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Kim, or 36 miles southwest of Springfield, moving
east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Baca
and east central Las Animas Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3711 10331 3723 10334 3735 10294 3712 10288
TIME...MOT...LOC 2151Z 260DEG 31KT 3719 10322
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
mwSpecial weather statement, Jun 26, 4:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
421 PM MDT Mon Jun 26 2023
COZ094-099-262245-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
421 PM MDT Mon Jun 26 2023
...A strong thunderstorm will impact portions of west central Baca
and east central Las Animas Counties through 445 PM MDT...
At 421 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Pritchett, or 23 miles southwest of Springfield,
moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Pritchett around 440 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3713 10302 3729 10311 3749 10266 3724 10253
TIME...MOT...LOC 2221Z 247DEG 28KT 3724 10298
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MGThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 3:51 PM MDT | Special Weather Statement | PUB | Baca | 24 min |
| Jun 26, 4:55 PM MDT | Special Weather Statement | PUB | Baca | 35 min |
| Jun 26, 5:02 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 28 min |
| Jun 26, 5:29 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 31 min |
Nearby
Special Weather Statements in Colorado, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.